Kansas, 2014

Hail and Damaging Winds in Kansas, August 7, 2014

August 7, 2014 · NWS DDC · 5 events in 3 counties and zones

An MCS moved across the high plains during the evening producing a little severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An MCS moved across the high plains during the evening producing a little severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 7, 5:18 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 7, 5:18 PM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
618 PM CDT Thu Aug 7 2014

...Updated for Aviation...

.SHORT TERM...(This evening through Friday)
ISSUED AT 315 PM CDT THU AUG 7 2014

The most substantial change in the forecast was to increase POPs
across the board with much higher confidence that a mesoscale
convective system (MCS) will materialize over southwest Kansas later
this evening. Several ingredients are in place including 1)
right-entrance region of an upper tropospheric jet streak moving
across Colorado, 2) lower tropospheric response with increasing
upslope momentum in response to deep tropospheric ascent due to (1),
3) ample low level moisture with lower-mid 60s dewpoints from
northwestern Oklahoma west-northwestward in an axis into
southeastern Colorado. All of the short-term, high resolution models
suggest an MCS will mature over southwest Kansas during the 00-06Z
time frame this evening. POPs were increased to Likely across the
board with widespread three-quarter inch QPF amounts in the grids.
Despite the anticipated forward-propagation of MCS, there should
still be some locally excessive rainfall leading to perhaps some
brief flooding. There will also be enough deep tropospheric shear
(0-8km AGL) to support organized severe storms, especially closer to
the Colorado border, which matches the latest Storm Prediction
Center outlook of Slight Risk. During the 09-12Z time frame, the MCS
will be exiting the southwest Kansas region as it also begins to
decrease in intensity. In the wake of the MCS on Friday,
temperatures will struggle to get much above the mid 80s for most
location as the atmosphere recovers.

.LONG TERM...(Friday night through Thursday)
ISSUED AT 315 PM CDT THU AUG 7 2014

Several opportunities exist for deep moist convection through the
Friday night through early Monday morning period. Aside from MCS
outflow boundaries distorting the wind field, weak upslope flow will
be the prevailing surface conditions. By Friday evening the models
are in a pattern of increased low level pressure gradient as a
result of pressure falls over east central CO. The NAM displays a
surge in surface moisture during the day on southerly winds while an
MCS develops along the baroclinic zone over the KS/NE line. We've
used a blend of the NAM and the NAM MOS products for this, supporting
fair chances for convection primarily east of a Garden City to
Ashland line. Additional diurnal surface based storms may occur
early to mid afternoon Saturday as drier downslope air over the
panhandles lifts northeastward across the southern counties as a
warm front/dryline into the southern counties (mainly south of a
Syracuse-Jetmore -Stafford line). Given the moist easterly boundary
layer flow, additional scattered storms, clusters or even MCS
episodes are possible both Saturday and Sunday late afternoon,
evening and overnight.

Beyond Monday, and upper ridge become much more amplified across the
central Rockies into the Northern Plains states. The lee troughing
will probably be confined to the far northern Great Plains of
eastern Montana and Wyoming though mid week, thus relegating any
convective development to generally suppressed storms moving off the
higher terrain of Colorado late in the afternoon. By about Wednesday
or Thursday the models break down the ridge with a transient
shortwave, Additionally, surface high pressure will be moving
through the area into the Mississippi valley, developing the lee
surface trough much farther south. These features may set the stage
for better organized convection farther east into western and
central Kansas in the latter half of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
ISSUED AT 610 PM CDT THU AUG 7 2014

An upper level wave is forecast to move across western Kansas
tonight with a marginally severe MCS. Current thoughts are the
front edge of thunderstorms will be moving into KGCK by 03Z and to
KDDC and KHYS by 05-07Z. Then exiting after 07-09Z. Some MVFR
conditions are possible with the MCS. Some small hail, strong
winds and heavy downpours will be the main threat. Weak upslope
flow continues in the morning with scattered storms again in the
mid to late afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  86  68  91 /  60  10  30  30
GCK  66  85  65  91 /  60  10  20  20
EHA  65  88  66  92 /  60  10  10  20
LBL  67  90  67  93 /  50  10  10  20
HYS  68  85  67  91 /  60  30  50  10
P28  72  91  70  93 /  50  20  40  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Russell
AVIATION...Kruse
Hazardous weather outlook, Aug 7, 2:21 PM CST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
321 PM CDT THU AUG 7 2014

KSZ030-031-043>046-061>066-074>081-084>090-082030-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
321 PM CDT THU AUG 7 2014 /221 PM MDT THU AUG 7 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COMPLEX OF THUNDERSTORMS WILL MOVE ACROSS WEST CENTRAL AND
SOUTHWEST KANSAS FROM THE MID EVENING THROUGH OVERNIGHT HOURS
TONIGHT. THE GREATEST SEVERE WEATHER THREAT WILL GENERALLY BE
ALONG AND WEST OF HIGHWAY 283 TO THE COLORADO BORDER WHERE
ISOLATED LARGE HAIL EVENTS WILL BE POSSIBLE UP TO HALF DOLLAR
SIZE. A FEW DAMAGING WIND GUSTS TO 65 MPH WILL ALSO BE POSSIBLE.
MUCH OF THE ARE WILL BE VULNERABLE TO TORRENTIAL RAINFALL RATES,
PERHAPS LEADING TO SOME BRIEF LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL THUNDERSTORM CHANCES ACROSS CENTRAL AND SOUTHWEST KANSAS WILL
CONTINUE THROUGH THE WEEKEND. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL LIKELY BE NEEDED AFTER 6 PM THIS EVENING,
ESPECIALLY WEST OF HIGHWAY 283.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

The radar

The Dodge City radar (KDDC), 173 km away, was scanning. The volume nearest the first event began at 01:21 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Morton

When
August 7, 7:20 PM CST
Where
Morton County, 2.2 mi E of Wilburton
Measured
1 in hail
Reported by
Public
Coordinates
37.080, -101.730

There was also wind gusts to around 55 MPH with the hail.

Hail, Morton

When
August 7, 7:20 PM CST
Where
Morton County, Wilburton
Measured
0.88 in hail
Reported by
Public
Coordinates
37.080, -101.770

Winds were estimated to be 50 MPH while the hail was falling.

Thunderstorm Wind, Stevens

When
August 7, 7:49 PM CST
Where
Stevens County, 1.49 mi SSE of Hugoton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.160, -101.340

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Stevens

When
August 7, 8:05 PM CST
Where
Stevens County, 11.72 mi SE of Hugoton Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.030, -101.250

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Ford

When
August 7, 10:16 PM CST
Where
Ford County, 1.29 mi WNW of (Ddc)dodge City Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.780, -99.990

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541696, 541697, 541698, 541699, 541700.